×

Stability of Hopf bifurcation of a delayed SIRS epidemic model with stage structure. (English) Zbl 1195.34130

This paper deals with a SIRS epidemic model with stage structure, formulated as a nonlinear differential system including a discrete time delay. The main goal of this work is to study the effects of the delay on the dynamic behaviour of the system. Taking the delay as a parameter, it is shown that when the delay passes through a critical value, the positive equilibrium of the model loses its stability and a Hopf bifurcation occurs. Previously, existence of such a positive equilibrium is established and its stability is discussed by means of the analysis of the roots of a characteristic equation associated to a linearized equation around the equilibrium.
Formulae determining the direction of the Hopf bifurcations and the stability of bifurcating periodic solutions on the center manifold are obtained, by using the normal form theory. The paper ends with some numerical simulations to illustrate the above theoretical results.

MSC:

34K60 Qualitative investigation and simulation of models involving functional-differential equations
92D30 Epidemiology
34K18 Bifurcation theory of functional-differential equations
34K13 Periodic solutions to functional-differential equations
34K20 Stability theory of functional-differential equations
34K19 Invariant manifolds of functional-differential equations
34K17 Transformation and reduction of functional-differential equations and systems, normal forms
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Kermark, M.; Mckendrick, A., Contributions to the mathematical theory of epidemics, part I, Proc. roy. soc. A., 115, 700-721, (1927) · JFM 53.0517.01
[2] Salemi, F.; Salone, V.; Wang, W., Stability of a competition model with two-stage structure, Appl. math. comput., 99, 221-231, (1999) · Zbl 0931.92029
[3] Beretta, E.; Kuang, Y., Geometric stability switch criteria in delay differential systems with delay dependent parameters, SIAM J. math. anal., 33, 1144-1165, (2002) · Zbl 1013.92034
[4] Kuang, Y., Delay differential equations with applications in population dynamics, (1993), Academic Press New York · Zbl 0777.34002
[5] Mode, Charles J.; Sleeman, Candace K., A new design of stochastic partnership models for epidemics of sexually transmitted diseases with stages, Math. biosci., 156, 95-122, (1999) · Zbl 0934.92030
[6] Li, X.; Wang, W., A discrete epidemic model with stage structure, Chaos solitions fractals, 26, 947-958, (2005) · Zbl 1066.92045
[7] Xiao, Y.; Chen, L., Analysis of a SIS epidemic model with stage structure and a delay, Commun. nonlinear sci. numer. simul., 6, 35-39, (2001) · Zbl 1040.34096
[8] Cooke, K.; van den Driessche, P.; Zou, X., Interaction of maturation delay and nonlinear birth in population and epidemic models, J. math. biol., 39, 332-352, (1999) · Zbl 0945.92016
[9] Beretta, E.; Takeuchi, Y., Convergence results in SIR epidemic model with varying population sizes, Nonlinear anal., 28, 1909-1921, (1997) · Zbl 0879.34054
[10] Takeuchi, Y.; Ma, W.; Beretta, E., Global asymptotic properties of a delay SIR epidemic model with finite incubation times, Nonlinear anal., 42, 931-947, (2000) · Zbl 0967.34070
[11] Hethcote, H.W., Qualitative analyses of communicable disease models, Math. biosci., 7, 335-356, (1976) · Zbl 0326.92017
[12] Zhang, T.; Teng, Z., Global behavior and permanence of SIRS epidemic model with time delay, Nonlinear anal. RWA, 9, 1409-1424, (2008) · Zbl 1154.34390
[13] Greenhalgh, D.; Khan, Q.J.A.; Lewis, F.I., Recurrent epidemic cycles in an infectious disease model with a time delay in loss of vaccine immunity, Nonlinear anal., 63, 779-788, (2005) · Zbl 1222.92055
[14] Greenhalgh, D.; Khan, Q.J.A.; Lewis, F.I., Hopf bifurcation in two SIRS density dependent epidemic models, Math. comput. modelling, 39, 1261-1283, (2004) · Zbl 1065.92042
[15] Greenhalgh, D., Effects of heterogeneity on the spread of HIV/AIDS among intravenous drug users in shooting galleries, Math. biosci., 136, 141-186, (1996) · Zbl 0864.92015
[16] Hethcote, H.W.; Yi, Li; Zhujun, Jing, Hopf bifurcation in models for pertussis epidemiology, Math. comput. modelling, 30, 29-45, (1999) · Zbl 1043.92525
[17] Yan, X.; Li, W., Hopf bifurcation and global periodic solutions in a delayed predator – prey system, Appl. math. comput., 177, 427-445, (2006) · Zbl 1090.92052
[18] Yan, X., Hopf bifurcation and stability for a delayed tri-neuron network model, J. comput. appl. math., 196, 579-595, (2006) · Zbl 1175.37086
[19] Yang, H.; Tian, Y., Hopf bifurcation in REM algorithm with communication delay, Chaos solitions fractals, 25, 1093-1105, (2005) · Zbl 1198.93099
[20] Song, Y.; Wei, J., Bifurcation analysis for chen’s system with delayed feedback and its application to control of chaos, Chaos solitions fractals, 22, 75-91, (2004) · Zbl 1112.37303
[21] Yan, X.; Zhang, C., Hopf bifurcation in a delayed Lotka-Volterra predator – prey system, Nonlinear anal. RWA, 9, 114-127, (2008) · Zbl 1149.34048
[22] Hassard, B.; Kazarino, D.; Wan, Y., Theory and application of Hopf bifurcation, (1981), Cambridge University Press Cambridge
[23] Li, X.; Wei, J., On the zeros of a fourth degree exponential polynomial with applications to a neural network model with delays, Chaos solitions fractals, 26, 519-526, (2005) · Zbl 1098.37070
[24] Dieuonné, J., Foundations of modern analysis, (1960), Academic
[25] Hale, J.K.; Lunel, S., Introdction to functional differential equations, (1993), Springer-Verlag New York
[26] Fine, P.E.M.; Clarkson, J.A., Measles in england and wales I. an analysis of factors underlying seasonal patterns, Int. J. epidemiol., 11, 5-14, (1982)
[27] Fine, P.E.M.; Clarkson, J.A., Measles in england and wales II. the impact of the measles vaccination programme on the distribution of immunity in the population, Int. J. epidemiol., 11, 15-25, (1982)
[28] Fine, P.E.M.; Clarkson, J.A., Measles in england and wales III. assessing published predictions of the impact of vaccination of incidence, Int. J. epidemiol., 12, 332-339, (1983)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.